Vaginal stenosis after radiation to the rectal/lower abdomen area

Last Modified: April 24, 2003

Question:

Dear OncoLink "Ask The Experts,"
Can you tell me please if it is unusual for radiation to the rectal/lower abdomen area to cause vaginal stenosis?

Answer:

Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:

Most women getting radiation to the pelvis develop vaginal drying as a side effect of the radiation treatment. This problem is common and managed by the radiation oncologist. It can potentially lead to vaginal stenosis in some patients (stricture of the vagina). At the end of radiation to the pelvic area, woman are typically given a vaginal dilator that is inserted into the vagina for a few minutes daily to separate the tissue surfaces. This is done to prevent scarring that can contribute to vaginal stenosis. This may be done indefinitely. Also, in younger women (under 50) we usually recommend hormonal replacement, except in endometrial cancer or breast cancer patients and this will reduce the severity of the problem. A woman who is sexually active and has intercourse at least 3 times/week can usually avoid using the dilator.

Blogs

World Cancer Day Part I: Talking About Cancer
by Carolyn Vachani, MSN, RN, AOCN
February 3, 2014

Radiate
by Rodney Warner, JD
March 16, 2011

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
R
S
T
U
V
X
Y
Z
#
 
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 
Stay informed with the latest information from OncoLink!   Subscribe to OncoLink eNews
View our newsletter archives